Indiana, 2001

Hail and Damaging Winds in Indiana, October 24, 2001

October 24, 2001 · NWS IWX · 28 events in 19 counties and zones

21 thunderstorm wind, 7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$434,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 24, 2:30 PM EST, 45 minutes earlier.

Area forecast discussion, Oct 24, 2:30 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001

SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.

.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
       WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA

RES

In the hours before

Special weather statement, Oct 24, 11:11 AM EST, 4 hours 4 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1111 AM EST WED OCT 24 2001

...THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING ACROSS NORTHERN INDIANA...NORTHWEST OHIO AND
EXTREME SOUTHERN LOWER MICHIGAN...

THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE OHIO VALLEY AND
THE SOUTHERN GREAT LAKES REGION UNDER A HIGH RISK OF SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EARLY TONIGHT. A WARM...MOIST...
UNSTABLE AIR MASS IS CURRENTLY IN PLACE OVER THE REGION.  A COLD
FRONT NEAR THE MISSISSIPPI RIVER THIS AFTERNOON WILL MOVE
RAPIDLY THROUGH THE REGION LATE THIS AFTERNOON AND EARLY
TONIGHT. THUNDERSTORMS WILL FORM ALONG AND AHEAD OF THIS
FRONT. AN UPPER LEVEL DISTURBANCE WILL HELP THE THUNDERSTORMS
INTENSIFY.

LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH
THE THUNDERSTORMS...AND WIND FIELDS ARE FAVORABLE FOR THE
FORMATION OF ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL END
BY MIDNIGHT WHEN THE COLD FRONT MOVES EAST OF THE REGION.

SPOTTER ACTIVATION WILL MOST LIKELY BE NECESSARY THIS AFTERNOON
THROUGH EARLY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE ON THIS VERY
SIGNIFICANT SEVERE WEATHER THREAT.

RES

The radar

The Northern Indiana radar (KIWX), 92 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Starke

When
October 24, 3:15 PM EST
Where
Starke County, North Judson
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -86.783

Law enforcement reported trees and power lines down across much of the western portion of county.

Hail, La Porte

When
October 24, 3:20 PM EST
Where
La Porte County, La Porte
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -86.717

Thunderstorm Wind, White

When
October 24, 3:30 PM EST
Where
White County, Monticello
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.750

Law enforcement reported trees down in Monticello.

Thunderstorm Wind, White

When
October 24, 3:30 PM EST
Where
White County, Chalmers
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
40.667, -86.850

Trained spotter reported trees down and a TV and Radio tower down in Chalmers.

Thunderstorm Wind, Pulaski

When
October 24, 3:36 PM EST
Where
Pulaski County, Star City
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -86.550

Law enforcement reported trees down near Star City.

Thunderstorm Wind, Pulaski

When
October 24, 3:40 PM EST
Where
Pulaski County, Thornhope
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -86.517

Law enforcement reported trees down near Thornhope.

Thunderstorm Wind, White

When
October 24, 3:40 PM EST
Where
White County, Countywide
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -86.850

Emergency manager reported trees and power lines down countywide with roof damage to several structures including barns and small business facilities.

Thunderstorm Wind, Starke

When
October 24, 3:43 PM EST
Where
Starke County, Grovertown
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
41.367, -86.517

A 70 MPH thunderstorm gust reported by Ham radio operator in Grovertown.

Thunderstorm Wind, La Porte

When
October 24, 3:45 PM EST
Where
La Porte County, Stillwell
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.550, -86.600

Law enforcement reported roof damage to home and power lines down near Stillwell.

Thunderstorm Wind, Marshall

When
October 24, 4:00 PM EST
Where
Marshall County, Countywide
Reported by
NEWSPAPER
Coordinates
41.317, -86.250

Newspaper articles reported tree limbs and power lines down across the county.

Thunderstorm Wind, Fulton

When
October 24, 4:01 PM EST
Where
Fulton County, Kewanna
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -86.400

Law enforcement reported trees down and roof damage to a home and a barn near Kewanna. A shed was also destroyed.

Thunderstorm Wind, Cass

When
October 24, 4:05 PM EST
Where
Cass County, Twelve Mile
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -86.217

Law enforcement reported trees down near Twelve Mile.

Thunderstorm Wind, Cass

When
October 24, 4:20 PM EST
Where
Cass County, Lucerne
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -86.400

Law enforcement reported trees down near Lucerne.

Thunderstorm Wind, St. Joseph

When
October 24, 4:24 PM EST
Where
St. Joseph County, 3 mi S of Osceola
Reported by
AMATEUR RADIO
Coordinates
41.617, -86.067

HAM radio operator reported trees down near Osceola.

Hail, Kosciusko

When
October 24, 4:30 PM EST
Where
Kosciusko County, 2 mi N of North Webster
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.350, -85.700

Thunderstorm Wind, Elkhart

When
October 24, 4:30 PM EST
Where
Elkhart County, Elkhart
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -85.967

Law enforcement reported trees and power lines down in Elkhart.

Thunderstorm Wind, Elkhart

When
October 24, 4:35 PM EST
Where
Elkhart County, Countywide
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.600, -85.883

Emergency Manager reported trees and power lines down across the county as well as damage to roofs on houses and outbuildings.

Hail, Miami

When
October 24, 4:48 PM EST
Where
Miami County, 2 mi W of Converse
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -85.900

Hail, Whitley

When
October 24, 4:50 PM EST
Where
Whitley County, 2 mi E of Columbia City
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.167, -85.450

Thunderstorm Wind, Lagrange

When
October 24, 4:50 PM EST
Where
Lagrange County, 5 mi S of Valentine
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -85.383

Law enforcement reported a large tree down on house near Valentine.

Thunderstorm Wind, Lagrange

When
October 24, 4:50 PM EST
Where
Lagrange County, Shipshewana
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -85.583

Law enforcement reported trees down in Shipshewana.

Hail, Wabash

When
October 24, 4:50 PM EST
Where
Wabash County, 1 mi NW of La Fontaine
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -85.733

Thunderstorm Wind, Huntington

When
October 24, 4:50 PM EST
Where
Huntington County, Roanoke
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -85.367

Law enforcement reported trees down in Roanoke.

Thunderstorm Wind, Grant

When
October 24, 4:55 PM EST
Where
Grant County, Mier
Measured
51 kt (59 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.567, -85.833

Trained spotter reported an estimated 60 MPH thunderstorm gust.

Thunderstorm Wind, Noble

When
October 24, 5:00 PM EST
Where
Noble County, Countywide
Property damage
$400,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.383, -85.400

Noble county Fire/rescue reported trees and power lines down across much of the county. Emergency management reported damage to homes from fallen trees and roof damage.

Hail, Whitley

When
October 24, 5:04 PM EST
Where
Whitley County, Columbia City
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
41.167, -85.483

Thunderstorm Wind, De Kalb

When
October 24, 5:37 PM EST
Where
De Kalb County, 6 mi NW of Waterloo
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
41.500, -85.100

HAM radio operator reported roof blown off house near Waterloo.

Hail, Adams

When
October 24, 5:50 PM EST
Where
Adams County, 5 mi SE of Monroe
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -84.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5270747, 5270653, 5270654, 5270655, 5270656, 5270657, 5270746, 5270658, 5270659, 5270748, 5270729, 5270730, 5270731, 5270732, 5270733, 5270734, 5270749, 5270735, 5270736, 5270737, 5270738, 5270739, 5270740, 5270741, 5270742, 5270743, 5270744, 5270745.